Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 237, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 21, 2004, 1:47 AM CDT for Reagan County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2004, 1:47 AM CDT (06:47 UTC)
- Expired
- Jun 21, 2004, 2:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reagan County, TX
The radar
The San Angelo radar (KSJT), 94 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
759 WUUS54 KMAF 210647 SVRMAF TXC383-210730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 146 AM CDT MON JUN 21 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... REAGAN COUNTY IN WEST TEXAS * UNTIL 230 AM CDT * AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF BIG LAKE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BIG LAKE... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3109 10163 3109 10129 3135 10128 3139 10149 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:31 PM CDT, 11 hours 16 minutes earlier.
Area forecast discussion, Jun 20, 2:31 PM CDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 231 PM CDT SUN JUN 20 2004 .SHORT TERM... TROPICAL MSTR LOOKS BETTER ESTABLISHED TDY AS MSTR HAS BEEN RECYCLED INTO PLUME FROM LAST NIGHTS CONVECTION ACRS TRANS PECOS...ALTHOUGH SFC DWPNTS HAVE DECREASED INTO THE M50S ACRS CENTRAL PB. REMNANT MCV NOT VERY ACTIVE AND IS MOVING N INTO UPPER TRANS PECOS. ETA DEPICTS A 7H CYCLONIC CIRC/TROF IN ERN/SRN AREA EARLY THIS EVENING. MEANWHILE WELL DEFINED OUTFLOW BOUNDARY APPROACHING NE CWFA. LOW LEVEL CONVERGENCE...DWPNTS N60 WITH 7H-5H LR/S OF 7 C/KM SHOULD BE ENUF TO GET CAPES TO NEAR 1500 J/KG THERE...MSAS INDICATES LI/S TO MINUS 8 ACRS SCURRY COUNTY. MSAS DOES REFLECT MORE STABLE CONDITIONS IN WAKE OF BOUNDARY...SO DEPENDING HOW FAR S BOUNDARY MAKES IT CONVECTIVE CONCERNS MAY BE MINIMIZED IN NE BY LATE PM. STORMS THAT MAY BE IN THE E THIS EVENING WOULD HAVE FAVORABLE LOW LEVEL JET SUPPORT TO CONTINUE INTO LATE NIGHT. HAVE EXPANDED 30 POPS INTO PARTS OF NE. HEAVY RAIN...WINDS...MARGINALLY SEVERE HAIL PRIMARY CONCERNS. WILL CONTINUE TO HIGHLIGHT HEAVY RAIN WORDING ACRS S. RIO GRANDE AT PRESIDIO AND TRIBUTARIES (TERLINGUA AND ALAMITO CREEKS) HAVE BEEN RUNNING HIGH FROM FROM LAST NIGHTS STORMS ACRS BIG BEND...WON/T TAKE MUCH RAIN TO GET THEM TO RISE. .LONG TERM... A SHORTWAVE RIDGE OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS WILL FLATTEN OUT TONIGHT...ALLOWING THE FLOW TO BECOME MORE ZONAL ON MONDAY. A SHORTWAVE TROUGH CENTERED OVER SOUTHERN CALIFORNIA THIS AFTERNOON WILL TRANSLATE ACROSS THE SOUTHWESTERN STATES OVER THE NEXT COUPLE OF DAYS. IN ADVANCE OF THIS FEATURE...SEVERAL MINOR SHORTWAVES EMBEDDED WITHIN THE UPPER FLOW WILL TRACK ACROSS THE FORECAST AREA MONDAY AND MONDAY NIGHT. THE GFS MODEL ACTUALLY TRIES TO BREAK OFF AN UPPER LOW OVER NORTHERN MEXICO AND BRING INTO TOWARD THE AREA LATE MONDAY AFTERNOON. THE ETA MODEL DOES NOT INDICATE THIS FEATURE...BUT STILL BRINGS MINOR SHORTWAVES ACROSS DURING THE AFTERNOON. IN EITHER CASE...A SURFACE LOW AND AN ASSOCIATED FRONTAL BOUNDARY SHOULD DEVELOP/MOVE INTO THE TEXAS PANHANDLE MONDAY AFTERNOON COURTESY OF A MORE SIGNIFICANT SHORTWAVE TRACKING ACROSS THE CENTRAL PLAINS. THE SURFACE LOW SHOULD BE CENTERED ACROSS THE NORTH/NORTHEAST ZONES BY LATE AFTERNOON...WITH A SURFACE TROUGH EXTENDING DOWN THROUGH THE EASTERN THIRD OR SO OF THE FORECAST AREA. THE ATMOSPHERE WILL BE UNSTABLE ACROSS THE AREA WITH DEWPOINTS FROM THE UPPER 40S IN THE MOUNTAINS TO THE LOWER TO MID 60S ACROSS THE EAST AND SOUTHEAST. WITH THE BOUNDARY APPROACHING THE AREA FROM THE NORTH AND ADDITIONAL LIFT PROVIDED BY SHORTWAVES IN THE VICINITY...WILL CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS OVER MOST LOCATIONS...WITH THE NORTHEAST PART OF THE CWA AND THE SOUTHWEST MOUNTAINS HIGHLIGHTED WITH THE BEST CHANCES. A FEW STORMS MAY BE SEVERE IN THE NORTH/NORTHEAST ON MONDAY IN THE VICINITY OF THE SURFACE LOW/FRONTAL BOUNDARY. A CHANCE OF THUNDERSTORMS WILL PERSIST MONDAY NIGHT AS THE FRONT CONTINUES TO PUSH SOUTH...PARTICULARLY ACROSS THE EASTERN THIRD OR SO OF THE AREA...WHERE LIFT SHOULD BE MAXIMIZED. THE COLD FRONT SHOULD BE LOCATED ACROSS THE RIO GRANDE BY LATE TUESDAY AFTERNOON...WITH ALL AREAS IN A MOIST UPSLOPE FLOW. AS A RESULT...TEMPERATURES WILL BE BELOW NORMAL ACROSS MOST...IF NOT ALL AREAS. WITH THE UPSLOPE FLOW AND ADDITIONAL SHORTWAVES RIDING SOUTHEAST TOWARD THE AREA...HAVE INCREASED PRECIPITATION CHANCES TO THE 30-40 PCT CATEGORY FOR MOST LOCATIONS. THE SHORTWAVE RESPONSIBLE FOR TUESDAY/S RAIN WILL MOVE EAST OF THE AREA WEDNESDAY. MODELS TRY TO REBUILD THE RIDGE OVER THE SOUTHERN STATES WEDNESDAY AFTERNOON...BUT WEAK IMPULSES MAY STILL PROVIDE LIFT FOR ADDITIONAL THUNDERSTORMS. HAVE KEPT THE BETTER CHANCES OF RAIN CONFINED TO WESTERN AREAS WEDNESDAY. NO SIGNIFICANT CHANGES TO THE FORECAST HAVE BEEN MADE BEYOND WEDNESDAY. WILL CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE REMAINDER OF THE EXTENDED FORECAST AS MODELS CONTINUE TO BRING A PARADE OF SHORTWAVES OVER THE AREA. HAVE GENERALLY KEPT TEMPERATURES CLOSE TO OR SLIGHTLY BELOW GUIDANCE VALUES THROUGH SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 96 69 86 / 30 30 30 40 CARLSBAD NM 68 97 66 86 / 20 10 10 30 DRYDEN TX 71 93 70 91 / 30 10 30 40 FORT STOCKTON TX 71 97 68 87 / 30 20 30 40 GUADALUPE PASS TX 64 91 64 79 / 30 10 10 40 HOBBS NM 68 96 67 86 / 20 20 20 40 MARFA TX 61 90 58 83 / 30 30 20 40 MIDLAND INTL AIRPORT TX 70 96 69 86 / 30 20 30 40 ODESSA TX 70 96 69 87 / 30 20 30 40 WINK TX 73 101 71 92 / 30 20 30 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/21
Hazardous weather outlook, Jun 20, 1:30 PM CDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CDT SUN JUN 20 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210500- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 130 PM CDT (1230 PM MDT) SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING DAMAGING WINDS AND HAIL. ANY THUNDERSTORMS THAT DEVELOP TODAY ARE EXPECTED TO MOVE SLOWLY INCREASING THE CHANCE FOR LOCALLY HEAVY RAIN. THE MOST LIKELY LOCATIONS TO RECEIVE HEAVY RAINFALL WILL BE ACROSS THE TRANS PECOS SOUTH OF A LINE FROM NEAR VAN HORN TO SHEFFIELD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS MONDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS... AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE SITUATION MONDAY.
In the hours before
Local storm report, Jun 20, 11:12 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1112 PM CDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND GST 10 SW MIDLAND 31.90N 102.20W
06/20/2004 60 MPH MIDLAND TX LAW ENFORCEMENT
ON FM 1788 SOUTH OF INTERSTATE 20. TX DPS RPT.
&&
TLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:50 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 40 min |
| Jun 21, 3:04 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 56 min |
| Jun 21, 4:03 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 57 min |
| Jun 21, 5:06 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 54 min |
| Jun 21, 5:08 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Jun 21, 5:22 AM CDT | Tornado Warning | MAF | Reagan | 38 min |
| Jun 21, 6:05 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 55 min |
| Jun 21, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.